Hail, Jack
- When
- May 12, 5:57 PM CST
- Where
- Jack County, 2 mi SW of Vineyard
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.150, -98.004
Penny sized hail was reported 2 miles southwest of Vineyard.
During the evening hours, a few thunderstorms developed along a dryline positioned across the western counties of north Texas. Most of the severe weather activity occurred in Oklahoma, closer to the upper level low positioned in the Central Plains, but one thunderstorm in Jack County produced penny sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
During the evening hours, a few thunderstorms developed along a dryline positioned across the western counties of north Texas. Most of the severe weather activity occurred in Oklahoma, closer to the upper level low positioned in the Central Plains, but one thunderstorm in Jack County produced penny sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 12, 5:44 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 644 PM CDT THU MAY 12 2011 .AVIATION... THUNDERSTORMS HAVE FORMED OVER NORTHWESTERN COUNTIES AHEAD OF COLD FRONT / DRYLINE INTERSECTION. SHORT TERM GUIDANCE HOLDS STORMS TOGETHER FOR THE NEXT FEW HOURS BUT KEEPS ACTIVITY NORTH OF DALLAS-FORT WORTH AREA TERMINALS. MAY GO WITH A CB IN CLOUD GROUP AT AFW DUE TO CELLS THAT MOVE EAST ACROSS NORTH PART OF TRACON AND GRAZE NORTHERN TARRANT COUNTY. FEEL THAT SOUTHERNMOST TS WILL DIMINISH AROUND 02Z WITH FOCUS MORE ALONG THE RED RIVER AND NORTH. FRONT SHOULD PUSH THROUGH OVERNIGHT...TIMING AROUND 08Z IN THE METROPLEX...09Z ACT. NAM HINTING AT ENOUGH MOISTURE AND LIFT FOR SOME SHRA/ISOL TS ACCOMPANYING FRONT. REALLY WOULD LIKE TO GET A LOOK AT EVENING SOUNDINGS AND NEWER GUIDANCE BEFORE INCLUDING ANYTHING BEYOND 06Z DUE TO CHANCES LOOKING SLIM AT THIS TIME. VFR CONDS EXPECTED FOR TOMORROW WITH FAIRLY STRONG NORTH WINDS BEHIND THE FRONT. 30 && .PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 12 2011/ COMPLEX OF THUNDERSTORMS MOVED THROUGH CENTRAL TEXAS THIS MORNING AND IS NOW PUSHING OFF THE TEXAS COAST. A LARGE AREA OF SUBSIDENCE IS OCCURRING BEHIND THIS COMPLEX WITH SURFACE DEWPOINTS FALLING INTO THE UPPER 50S AND LOWER 60S ACROSS MUCH OF NORTH TEXAS. THERE IS STILL AN AREA OF RICHER SURFACE MOISTURE GENERALLY ALONG AND NORTH OF INTERSTATE 20 AND THIS IS THE MOST LIKELY AREA FOR CONVECTION THROUGH TONIGHT. A DRYLINE EXTENDS FROM CENTRAL OKLAHOMA SOUTHWARD INTO OUR WESTERN COUNTIES WITH THE ACTUAL COLD FRONT FARTHER WEST OVER THE TX PANHANDLE. A STRONG UPPER LEVEL LOW IS SPINNING OVER THE CENTRAL PLAINS THIS AFTERNOON AND MODEL GUIDANCE IS INDICATIVE OF AT LEAST ONE MORE SIGNIFICANT IMPULSE ROUNDING THE BASE OF THIS LOW ACROSS NORTH TEXAS THIS EVENING. THE COLD FRONT WILL ACCELERATE TONIGHT WITH THE BEST FOCUS FOR THUNDERSTORMS BEING ALONG THE INTERSECTION OF THE DRYLINE/COLD FRONT THROUGH LATE EVENING. WILL HAVE HIGHEST POPS FOR TONIGHT ALONG THE RED RIVER COUNTIES WHERE CURRENT SEVERE THUNDERSTORM WATCH IS IN EFFECT. LATEST SATELLITE/RADAR IMAGERY CONTINUES TO INDICATE CONVECTIVE ACTIVITY STRUGGLING TO RAPIDLY INTENSIFY DESPITE AMPLE INSTABILITY. THIS IS LIKELY DUE TO EFFECTS OF NEARBY SUBSIDENT ZONE. DESPITE THIS...THINK AN ISOLATED SEVERE STORM IS POSSIBLE ALONG THE RED RIVER THROUGH THE NEXT FEW HOURS. CONVECTION WILL MOVE EAST THROUGH THE EVENING WITH COLD FRONT MOVING THROUGH NORTH TEXAS BY FRIDAY MORNING. COOLER AND DRIER WEATHER IS EXPECTED FOR THE NEXT SEVERAL DAYS. BEHIND THIS COLD FRONT...ABSOLUTELY BEAUTIFUL WEATHER IS EXPECTED THROUGH THE UPCOMING WEEKEND WITH TEMPERATURES SLIGHTLY BELOW NORMAL AND MOSTLY SUNNY SKIES. THE NEXT CHANCE FOR RAIN APPEARS TO BE MIDWEEK NEXT WEEK WHEN ANOTHER STRONG DISTURBANCE MOVES INTO THE PLAINS. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 63 79 56 72 52 / 20 5 0 0 0 WACO, TX 65 81 54 78 50 / 10 10 0 0 0 PARIS, TX 60 74 52 71 47 / 50 10 0 0 0 DENTON, TX 58 76 52 72 48 / 20 0 0 0 0 MCKINNEY, TX 62 76 53 72 49 / 30 5 0 0 0 DALLAS, TX 63 78 57 72 52 / 20 5 0 0 0 TERRELL, TX 64 77 53 72 49 / 20 5 0 0 0 CORSICANA, TX 66 79 57 75 51 / 20 10 0 0 0 TEMPLE, TX 66 80 56 80 51 / 10 10 0 0 0 MINERAL WELLS, TX 57 77 52 74 47 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 30/58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 326 PM CDT THU MAY 12 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131245- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 326 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS NORTH AND EAST OF A LINE FROM BOWIE TO GRANBURY TO CORSICANA. ISOLATED STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE NORTH OF A BOWIE TO MCKINNEY TO SULPHUR SPRINGS LINE. 92
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT THU MAY 12 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG GUSTINE 31.85N 98.40W
05/11/2011 COMANCHE TX POST OFFICE
TREE LIMBS, SEVERAL INCHES IN DIAMETER, WERE KNOCKED
DOWN IN GUSTINE.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
237 PM CDT THU MAY 12 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL MULLIN 31.55N 98.67W
05/11/2011 E1.00 INCH MILLS TX FIRE DEPT/RESCUE
SOME QUARTER SIZE HAIL WAS REPORTED IN THE MULLIN AREAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT THU MAY 12 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 6 ENE SUNSET 33.48N 97.67W
05/11/2011 MONTAGUE TX PUBLIC
A 30'X15' POST BARN WAS DESTROYED WITH THE DEBRIS
SCATTERED APPROXIMATELY 1/4 MILE TO THE NORTHEAST. THE
POSTS OF THE BARN WERE RIPPED OUT OF THE GROUND.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
338 PM CDT THU MAY 12 2011
TXZ091-122115-
MONTAGUE TX-
338 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
MONTAGUE COUNTY
AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF NOCONA...MOVING NORTHEAST AT
15 MPH. ADDITIONAL THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE
WESTERN HALF OF THE COUNTY.
CITIES IN THE PATH OF THESE STORMS INCLUDE BOWIE...NOCONA AND
STONEBURG.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3399 9763 3395 9758 3391 9759 3392 9749
3381 9748 3365 9771 3344 9778 3343 9797
3387 9798 3389 9794 3386 9788 3386 9783
3392 9779 3395 9773 3400 9768
TIME...MOT...LOC 2038Z 246DEG 13KT 3388 9765
82/JLDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT THU MAY 12 2011
TXZ091-092-122315-
MONTAGUE TX-COOKE TX-
544 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN COOKE COUNTY
SOUTHEASTERN MONTAGUE COUNTY
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES NORTHEAST OF DECATUR...MOVING NORTHEAST
AT 5 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE MUENSTER AND FORESTBURG.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR NORTHEASTERN TEXAS.
LAT...LON 3343 9721 3343 9742 3344 9742 3344 9770
3354 9772 3369 9729
TIME...MOT...LOC 2244Z 247DEG 6KT 3346 9746
82/JLDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 625 PM CDT THU MAY 12 2011 TXZ101-102-130000- JACK TX-WISE TX- 625 PM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR... EASTERN JACK COUNTY WESTERN WISE COUNTY AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 7 MILES EAST OF JACKSBORO...MOVING EAST AT 5 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE BOONSVILLE. PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3337 9781 3300 9780 3306 9813 3334 9812 TIME...MOT...LOC 2325Z 269DEG 6KT 3322 9802 82/JLD
The Dallas/Ft Worth radar (KFWS), 92 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was reported 2 miles southwest of Vineyard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305280.